The Three Most Common Chemotherapy-Related Skin Reactions
November 01, 2007
The increased approval of anticancer agents has led to unprecedented results, with improved quality of life and longer survival times, resulting in millions of individuals living with a diagnosis of cancer. Whereas these novel medical, surgical, and radiation regimens, or combinations thereof, are largely responsible for these remarkable achievements, a new, unexpected constellation of side effects has emerged. Most notably, cutaneous toxicities have gained considerable attention, due to their high frequency and visibility, the relative effectiveness of anti–skin toxicity interventions, and the otherwise decreasing incidence of systemic or hematopoietic adverse events. Optimal care dictates that dermatologic toxicities must be addressed in a timely and effective fashion, in order to minimize associated physical and psychosocial discomfort, and to ensure consistent antineoplastic therapy. Notwithstanding the critical importance of treatment-related toxicities, dermatologic conditions may also precede, coincide, or follow the diagnosis of cancer. This review provides a basis for the understanding of dermatologic events in the oncology setting, in order to promote attentive care to cutaneous health in cancer patients and survivors.